Thunderstorm Wind, Meade
- When
- June 26, 1:45 PM MST
- Where
- Meade County, 0.63 mi W of Piedmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 44.230, -103.393
Limbs ten inches in diameter were torn from trees.
Sixty mph wind gusts broke large tree limbs in Piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Sixty mph wind gusts broke large tree limbs in Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 11:45 AM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT FRI JUN 26 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES COLD FRONT STRETCHING ACROSS THE FAR WESTERN DAKOTAS...GENERALLY FROM KHEI TO KRAP. UPPER LEVEL ANALYSIS PLACES RIDGE AXIS OVER THE EASTERN PLAINS...WITH SOUTHWEST FLOW OVER OUR AREA. ROUND OF UPPER LEVEL WAVES CONTINUE TO SLIDE TOWARDS THE AREA WHICH...ALONG WITH THE FRONT...WILL CONTINUE TO TRIGGER OFF THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. FOR THIS AFTERNOON AND TONIGHT...LATEST GUIDANCE CONTINUES TO SHOW A BROAD AREA OF CAPE VALUES RANGING FROM 1500 TO 2500 J/KG OVER WESTERN INTO CENTRAL SOUTH DAKOTA. PLENTY OF 0-6KM BULK SHEAR IS IN PLACE TO SUPPORT ROTATING UPDRAFTS...SO LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE. AS FOR THE TORNADO THREAT...THE BEST CHANCES REMAIN OVER SOUTH CENTRAL SOUTH DAKOTA WHERE THE GREATEST LOW LEVEL SHEAR IS INDICATED FOR THIS AFTERNOON/EARLY EVE. ALONG WITH THE HAIL...WIND...AND TORNADO PROBLEMS...THERE IS ALSO THE POTENTIAL FOR FLASH FLOODING. FORECAST SOUNDINGS CONTINUE TO SHOW THE POSSIBILITY FOR VERY SLOW MOVING STORMS. THIS...COMBINED WITH AMPLE MOISTURE IN PLACE...WILL BRING THE CONTINUED THREAT. THEREFORE...WILL KEEP THE FLASH FLOOD WATCH GOING. FOR LATE TONIGHT...EXPECT STORMS TO BECOME TAMER THOUGH ACTIVITY IS EXPECTED TO CONTINUE WITH THE NEXT WAVE PUSHING THROUGH. ON SATURDAY...QUIET WEATHER IS EXPECTED TO RETURN IN THE WAKE OF THE DEPARTING SYSTEM. ANOTHER UPPER WAVE PUSHES NEAR THE NORTHERN CWFA...THOUGH EXPECT ANY ACTIVITY THAT DOES DEVELOP TO REMAIN TO THE NORTH AND EAST. FOR SUNDAY...QUIET WEATHER CONTINUES AS UPPER RIDGE BUILDS INTO THE AREA. EXTENDED...UPPER LEVEL RIDGE WILL FLATTEN AND SLIDE EAST CREATING A MORE ZONAL FLOW PATTERN FOR THE EXTENDED PERIOD. OCCASIONAL DISTURBANCES MOVING ACROSS THE UPPER RIDGE WILL BRING PERIODIC CHANCES OF TSTMS FROM MON NIGHT THRU FRIDAY. TEMPERATURES WILL REMAIN NEAR ABOVE AVERAGE THROUGH THE PERIOD. && .AVIATION...SCT TSTMS ARE POSSIBLE THROUGH SATURDAY MORNING. LOCAL MVFR CIGS/VSBYS AND MDT TURBULENCE CAN BE EXPECTED IN AND NEAR ANY TSTMS. OTHERWISE...VFR CONDS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1130 AM MDT FRI JUN 26 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1130 AM MDT (1230 PM CDT) FRI JUN 26 2009 ...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR ALL OF WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY ALONG AND EAST OF A LINE FROM LEMMON TO RAPID CITY TO HOT SPRINGS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE CHANCE THAT A TORNADO MAY DEVELOP FROM SOME OF THESE STORMS...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA ALONG AND EAST OF A LINE FROM KADOKA TO MARTIN. IN ADDITION...ABUNDANT MOISTURE WILL COMBINE WITH POTENTIALLY SLOW MOVING THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINFALL. THIS WILL RESULT IN THE POTENTIAL FOR FLASH FLOODING THIS AFTERNOON AND EVENING ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MDT FRI JUN 26 2009 SDZ024-072-073-262115- NORTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...NEMO...PIEDMONT AND TILFORD 218 PM MDT FRI JUN 26 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 217 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 3 MILES WEST OF PIEDMONT...OR 12 MILES SOUTH OF DOWNTOWN STURGIS...AND WAS MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PIEDMONT... TILFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 37 AND 46... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 900 PM MDT. CZEPYHA
The Rapid City radar (KUDX), 46 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
Limbs ten inches in diameter were torn from trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169817.